Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 83, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2005, 6:15 PM MDT for Cheyenne County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 6:15 PM MDT (00:15 UTC)
- Expired
- May 24, 2005, 7:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 250016
SVRGLD
COC017-250115-
/O.NEW.KGLD.SV.W.0083.050525T0015Z-050525T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT TUE MAY 24 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN EAST CENTRAL COLORADO
* UNTIL 715 PM MDT
* AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARAPAHOE AROUND 625 PM MDT...
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.
THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT
WAS IN EFFECT FOR CHEYENNE COUNTY COLORADO.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 3903 10205 3901 10314 3863 10315 3862 10258
3862 10205
$$
MCGUIRE3 follow-up statements
000
WWUS53 KGLD 250020
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT TUE MAY 24 2005
COC017-250115-
/O.CON.KGLD.SV.W.0083.000000T0000Z-050525T0115Z/
CHEYENNE CO-
620 PM MDT TUE MAY 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
CHEYENNE COUNTY...
AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THIS STORM WAS
LOCATED NEAR CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARAPAHOE AROUND 625 PM MDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND DAMAGING
HAIL. AT 618 PM MDT...STORM SPOTTERS REPORTED ONE INCH HAIL 1 MILE
NORTH OF CHEYENNE WELLS COLORADO. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR
SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHWESTERN KANSAS.
LAT...LON 3903 10205 3901 10314 3863 10315 3862 10258
3862 10205
$$
MCGUIRE000
WWUS53 KGLD 250033
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT TUE MAY 24 2005
COC017-250115-
/O.CON.KGLD.SV.W.0083.000000T0000Z-050525T0115Z/
CHEYENNE CO-
632 PM MDT TUE MAY 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
CHEYENNE COUNTY...
AT 628 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL ON THE SOUTHEAST SIDE OF
CHEYENNE WELLS COLORADO. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARAPAHOE TO CHEYENNE WELLS TO 12 MILES SOUTH OF KIT
CARSON...MOVING SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL SOUTHEASTERN CHEYENNE COUNTY AROUND 650 PM MDT...
THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR
SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHWESTERN KANSAS.
LAT...LON 3903 10205 3901 10314 3863 10315 3862 10258
3862 10205
$$
MCGUIRE000
WWUS53 KGLD 250115
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT TUE MAY 24 2005
COC017-250126-
/O.EXP.KGLD.SV.W.0083.000000T0000Z-050525T0115Z/
CHEYENNE CO-
716 PM MDT TUE MAY 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRES AT 715
PM MDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.
LAT...LON 3903 10205 3901 10314 3863 10315 3862 10258
3862 10205
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:57 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 24, 4:57 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 457 PM MDT TUE MAY 24 2005 .UPDATE...ZONES HAVE BEEN UPDATED TO ADD ADDITIONAL SEVERE THUNDERSTORM WATCH FOR ALL OF OUR NORTHWEST KANSAS ZONES. LATEST RADAR OBSERVATIONS AND SATELLITE TRENDS INDICATED CONTINUING CONVECTIVE DEVELOPMENT ACROSS EASTERN COLORADO AND SPREADING EASTWARD INTO WESTERN KANSAS INTO THE EVENING AND OVERNIGHT. MADE NO OTHER CHANGES TO THE FORECAST AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
Hazardous weather outlook, May 24, 10:26 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT TUE MAY 24 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1026 AM MDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. A COLD FRONT...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL BEGIN TO SLIDE ACROSS THE AREA THIS AFTERNOON. A FEW STORMS HAVE ALREADY FORMED AHEAD OF THIS DISTURBANCE ACROSS NORTHEAST COLORADO LATE THIS MORNING AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING. ALTHOUGH THERE IS A SMALL CHANCE FOR SOME DIME SIZE HAIL WITH THE LATE MORNING STORMS...MORE WIDESPREAD STORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT). SEVERE THUNDERSTORMS SHOULD INITIALLY FORM NORTH AND WEST OF A MCCOOK TO TRIBUNE LINE...THEN SPREAD SOUTH AND EAST THROUGH THE EVENING. LARGE HAIL UP TO GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY STORM THAT FORM. THESE STORMS WILL BEGIN TO FORM INTO A LINE AFTER SUNSET AND THE THREAT WILL TRANSITION TO LARGE HAIL AND POSSIBLY WIDESPREAD DAMAGING WINDS. THE GREATEST THREAT FOR WIDESPREAD DAMAGING WINDS WILL BE ALONG AND SOUTH OF INTERSTATE 70. LOCALLY HEAVY RAIN MAY ALSO CAUSE AREAS OF FLOODING OVERNIGHT...PRIMARILY IN LOCATIONS THAT RECEIVED HEAVY RAIN MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH COOLER AND DRYER AIR WILL BE MOVING INTO THE AREA BEHIND THE COLD FRONT ON WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE REGION. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Special weather statement, May 24, 4:33 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 433 PM MDT TUE MAY 24 2005 KSZ001>004-013>016-027>029-041-042-250500- CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RAWLINS- SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA- 433 PM MDT (533 PM CDT) TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH 326 IS IN EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT (MIDNIGHT CDT) FOR NORTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...LOGAN... NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE AND WICHITA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMMERS
Local storm report, May 24, 4:58 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 9 SW IDALIA 39.61N 102.42W
05/24/2005 YUMA CO NWS EMPLOYEE
BRIEF TOUCHDOWN
&&
KGIEDDLocal storm report, May 24, 5:28 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 9 SW IDALIA 39.61N 102.42W
05/24/2005 YUMA CO NWS EMPLOYEE
BRIEF TOUCHDOWN
0517 PM TSTM WND GST 8 SW HAIGLER 39.93N 102.04W
05/24/2005 75 MPH CHEYENNE KS TRAINED SPOTTER
&&
KGIEDDLocal storm report, May 24, 5:33 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL BURLINGTON 39.31N 102.27W
05/24/2005 1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
MBMLocal storm report, May 24, 5:55 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST BIRD CITY 39.75N 101.53W
05/24/2005 58 MPH CHEYENNE KS PUBLIC
&&
KGIEDDLocal storm report, May 24, 5:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST BIRD CITY 39.75N 101.53W
05/24/2005 68 MPH CHEYENNE KS PUBLIC
BIRD CITY AIRPORT
&&
MBMNearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.